Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 58, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 18, 2002, 1:19 PM CDT for Howell County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 1:19 PM CDT (18:19 UTC)
- Expired
- Jul 18, 2002, 5:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2076 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 181819 FFWSGF MOC091-182200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN MISSOURI * UNTIL 500 PM CDT * AT 107 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED FLOODING OVER CENTRAL AND SOUTHERN HOWELL COUNTY FROM HEAVY RAIN PRODUCING THUNDERSTORMS THAT HAVE OCCURRED THROUGHOUT THE DAY. DOPPLER ESTIMATES OF RAINFALL INDICATE THAT 2 TO 4.5 INCHES OF RAIN HAVE FALLEN OVER MUCH OF THE WARNING AREA TODAY. ALTHOUGH THE RAINFALL HAS DECREASED...RAPID RUNOFF WILL CONTINUE TO PRODUCE FLOODING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WEST PLAINS AND LANTON. THIS EXTENDS THE FLASH FLOOD WARNING FOR HOWELL COUNTY. EXTENSIVE FLOODING CONTINUES IN THE CITY OF WEST PLAINS. HIGHWAY 142 WEST OF MOODY IS FLOODED AND CLOSED AS OF 100 PM. COUNTY ROADS WEST OF WEST PLAINS ARE FLOODED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3696 9168 3652 9171 3652 9210 3696 9208 DSA
1 follow-up statement
086 RWUS32 KSGF 182205 FFSSGF MOC091-182230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 PM CDT THU JUL 18 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HOWELL COUNTY HAS EXPIRED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3695 9164 3657 9165 3657 9213 3695 9212 FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:00 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 18, 12:00 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 PM CDT THU JUL 18 2002 WILL BE UPDATING SHORTLY TO DROP AFTERNOON MAXES ESPECIALLY OVER WEST PLAINS AREAS. UPPER 80S OVER THE WEST LOOK TOO WARM ALSO. OTHERWISE PLAN TO POPS FOR TUESDAY...AND TWEEK TEMPS DOWN ACCORDINGLY. PREVIOUS AFD FOLLOWS... TERRY (226 AM ) FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD. NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS. MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY. WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF. BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR AXIS FOR THE NEXT COUPLE OF DAYS. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:33 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 18, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 60 min |
| Jul 18, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk, St. Clair | 65 min |
| Jul 18, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 41 min |
| Jul 18, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Jul 18, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Jul 18, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 61 min |
| Jul 18, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 59 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Jul 18, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 38 min |
| Jul 18, 4:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 18, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 52 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Jul 18, 6:31 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.